Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Nashville, TN

May 3, 20206 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 4:41 PM CDT for 6 counties in Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 4:41 PM CDT (21:41 UTC)
Expired
May 3, 2020, 5:30 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, TN, Giles County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:02 PM CDTTSTM WND DMGShelbyville, TNROOF BLOWN OFF TITLE MAX STORE ON MADISON STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS54 KOHX 032141
SVROHX
TNC003-055-117-119-149-187-032230-
/O.NEW.KOHX.SV.W.0096.200503T2141Z-200503T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
441 PM CDT Sun May 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Marshall County in Middle Tennessee...
  Southern Rutherford County in Middle Tennessee...
  Southeastern Maury County in Middle Tennessee...
  Southeastern Williamson County in Middle Tennessee...
  Northern Giles County in Middle Tennessee...
  Bedford County in Middle Tennessee...

* Until 530 PM CDT.

* At 440 PM CDT, severe thunderstorms were located along a line
  extending from near Nolensville to near Columbia to 10 miles
  northwest of Pulaski, moving southeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Murfreesboro, Columbia, Shelbyville, Lewisburg, Spring Hill, Chapel
  Hill, Cornersville, Wartrace, Eagleville, Bell Buckle, Lynnville,
  Christiana, Culleoka, I-65 East Of Columbia, Fosterville, Rover,
  Belfast, Deason, Rockvale and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 8721 3567 8694 3587 8676 3575 8626
      3538 8639 3532 8645 3536 8649 3535 8653
      3536 8654 3537 8660 3533 8660 3531 8668
      3525 8675 3526 8683 3519 8683
TIME...MOT...LOC 2140Z 311DEG 53KT 3590 8671 3560 8695 3534 8711 

HAIL...0.75IN
WIND...60MPH
 
$$

Whitehead
3 follow-up statements
433 
WWUS54 KOHX 032201
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
501 PM CDT Sun May 3 2020

TNC119-187-032211-
/O.CAN.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Maury TN-Williamson TN-
501 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAURY AND
SOUTHEASTERN WILLIAMSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3533 8707 3556 8679 3580 8664 3580 8661
      3581 8662 3575 8626 3538 8639 3532 8645
      3536 8649 3535 8653 3537 8660 3533 8660
      3531 8668 3525 8675 3526 8683 3519 8683
TIME...MOT...LOC 2201Z 311DEG 53KT 3570 8643 3540 8667 3514 8683 

$$

TNC003-055-117-149-032230-
/O.CON.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Marshall TN-Rutherford TN-Giles TN-Bedford TN-
501 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR MARSHALL...SOUTHERN RUTHERFORD...NORTHEASTERN GILES AND BEDFORD
COUNTIES...

At 501 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Murfreesboro to near Petersburg to
10 miles north of Ardmore, moving southeast at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Shelbyville, Lewisburg, Chapel Hill, Cornersville, Wartrace,
Eagleville, Bell Buckle, Lynnville, Christiana, Fosterville, Rover,
Belfast, Deason, Rockvale, Farmington and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3533 8707 3556 8679 3580 8664 3580 8661
      3581 8662 3575 8626 3538 8639 3532 8645
      3536 8649 3535 8653 3537 8660 3533 8660
      3531 8668 3525 8675 3526 8683 3519 8683
TIME...MOT...LOC 2201Z 311DEG 53KT 3570 8643 3540 8667 3514 8683 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead
117 
WWUS54 KOHX 032214
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
514 PM CDT Sun May 3 2020

TNC003-055-117-149-032230-
/O.CON.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Marshall TN-Rutherford TN-Giles TN-Bedford TN-
514 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN MARSHALL...SOUTHEASTERN RUTHERFORD...EAST CENTRAL
GILES AND CENTRAL BEDFORD COUNTIES...

At 514 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Shelbyville to 7 miles west of
Lynchburg to 8 miles northwest of Hazel Green, moving southeast at 60
mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Christiana, Deason, Fosterville
and Belfast.

This includes the following highways...
 Interstate 65 between mile markers 17 and 21.
 Interstate 24 between mile markers 86 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3575 8626 3538 8639 3532 8645 3536 8649
      3535 8653 3537 8660 3533 8660 3531 8668
      3525 8675 3526 8683 3519 8683 3525 8694
      3550 8659 3577 8638
TIME...MOT...LOC 2214Z 311DEG 53KT 3558 8626 3528 8650 3502 8666 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead
600 
WWUS54 KOHX 032225
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
525 PM CDT Sun May 3 2020

TNC003-055-117-149-032235-
/O.EXP.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Marshall TN-Rutherford TN-Giles TN-Bedford TN-
525 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
SOUTHEASTERN RUTHERFORD...EAST CENTRAL GILES AND CENTRAL BEDFORD
COUNTIES WILL EXPIRE AT 530 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3575 8626 3538 8639 3532 8645 3536 8649
      3535 8653 3537 8660 3533 8660 3531 8668
      3525 8675 3526 8683 3519 8683 3525 8694
      3550 8659 3577 8638
TIME...MOT...LOC 2225Z 311DEG 53KT 3549 8613 3519 8637 3493 8653 

$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 3, 2:17 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Sun May 3 2020

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected for most of this TAF cycle, but a cluster
of +TSRA headed towards Middle TN will bring IFR to LIFR
conditions with very gusty west winds this afternoon/early
evening. While each terminal is expected to get a couple hour
break where VFR could return this evening, additional TS are
expected throughout the evening, with degraded conditions for the
rest of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  77  62  78  49 /  70  20  70  40  30
Clarksville    55  76  59  75  48 /  70  30 100  30  10
Crossville     57  72  58  76  48 /  70  20  90  90  30
Columbia       62  79  64  79  49 /  60  30  30  30  20
Lawrenceburg   63  78  64  81  50 /  50  30  30  40  30
Waverly        57  77  61  76  48 /  70  30  80  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, May 3, 4:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     LINDEN                  35.61N  87.84W
05/03/2020                   PERRY              TN   SOCIAL MEDIA

            NUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH
            POWER OUTAGES ACROSS PERRY COUNTY

&&

EVENT NUMBER OHX2000335

SHAMBURGER
Local storm report, May 3, 4:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 NE TENNESSEE CITY     36.12N  87.47W
05/03/2020                   DICKSON            TN   SOCIAL MEDIA

            TREES UPROOTED AND POWER LINES DOWN ON WALNUT GROVE
            ROAD

&&

EVENT NUMBER OHX2000336

SHAMBURGER
Local storm report, May 3, 4:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     ERIN                    36.32N  87.70W
05/03/2020                   HOUSTON            TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND POWER OUTAGES ACROSS HOUSTON
            COUNTY

&&

EVENT NUMBER OHX2000337

SHAMBURGER
Local storm report, May 3, 4:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     DICKSON                 36.08N  87.38W
05/03/2020                   DICKSON            TN   AMATEUR RADIO

            NUMEROUS TREES DOWN AND POWER OUTAGES THROUGHOUT
            DICKSON COUNTY INCLUDING ON HUMMINGBIRD LANE. TREE ON
            HOUSE AT WALNUT GROVE ROAD AT YELLOW CREEK ROAD

&&

EVENT NUMBER OHX2000338

SHAMBURGER
Local storm report, May 3, 4:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     ASHLAND CITY            36.28N  87.06W
05/03/2020                   CHEATHAM           TN   SOCIAL MEDIA

            TREE LIMBS DOWN AND POWER OUTAGES

&&

EVENT NUMBER OHX2000339

SHAMBURGER
Local storm report, May 3, 4:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
05/03/2020                   MAURY              TN   AMATEUR RADIO

            TREES DOWN IN COLUMBIA...POWER OUT ACROSS MUCH OF THE
            COUNTY.

&&

EVENT NUMBER OHX2000340

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:56 PM CDTSpecial Weather StatementOHXStewart34 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
May 3, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys38 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne38 min
May 3, 3:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Stewart46 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson36 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner34 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne48 min
May 3, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more43 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne19 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min
May 3, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale, Wilson47 min
May 3, 4:49 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Wilson41 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more39 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more49 min
May 3, 5:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Van Buren, Warren, White42 min
May 3, 5:23 PM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale16 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam62 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningOHXGrundy16 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Putnam, Van Buren, White37 min
May 3, 6:21 PM CDTSpecial Weather StatementOHXWayne24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.